Breast Cancer Awareness Month: Chemotherapy Linked to Hearing Loss

October 14, 2019

In honor of Breast Cancer Awareness Month this October, we wanted to take a moment to address a little-discussed side-effect of chemotherapy: hearing loss.

 

According to CancerCenter.com, some of the more common chemotherapy drugs, especially those used to treat ovarian, testicular, colon and rectal cancers, could damage nerves and other tissues in the ear. About half of all chemotherapy patients are treated with a drug made from platinum; this medication can damage the plasma membrane that forms around a nerve to protect it.

 

Dr. Julian Schink, Chief of Gynecologic Oncology at the Cancer Treatment Centers of America says, "Many patients don't know the risk until they're educated about them".

 

Hearing loss affects 1 in 5 patients who are treated with the drug "Cisplatin", which is used to treat non-small lung cancer, bladder cancer, cervical cancer, ovarian cancer, head and neck cancer, and testicular cancer. The same percentage of individuals on the drug "Carboplatin" are also affected this drug is used to treat lung cancer, head and neck cancer, ovarian cancer, uterine cancer, cervical cancer, breast cancer, testicular cancer, and bladder cancer.

 

The hearing loss and/or tinnitus caused by these drugs that patients experience typically doesn't go away. The damage tends to be cumulative and slow to progress.

 

If you or someone you know is on a platinum-based chemotherapy and experiencing hearing loss or tinnitus, Dr. Schink recommends that you tell your oncologist as soon as possible. “Your hearing is important,” he says. “Because of the risk these drugs present, it’s important that any impact the drug may be having is addressed with a sense of urgency. Don’t suffer in silence.”

 

 

Please reload

Featured Posts

The Sonus Difference

February 20, 2018

1/1
Please reload

Recent Posts

September 9, 2019

Please reload

Archive
Please reload